Kansas, 2008

Flash Flood and Hail in Kansas, April 23, 2008

April 23, 2008 · NWS ICT · 27 events in 11 counties and zones

A potent upper level disturbance and associated frontal boundary sparked strong to severe thunderstorms from the mid morning through the afternoon hours of April 23rd across central, south-central and southeast Kansas. Hail as large as golfballs and winds up to 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$85,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent upper level disturbance and associated frontal boundary sparked strong to severe thunderstorms from the mid morning through the afternoon hours of April 23rd across central, south-central and southeast Kansas. Hail as large as golfballs and winds up to 60 mph were reported. Additionally, slow moving and training thunderstorms produced very heavy rainfall amounts, particularly across the northern half of Marion County, where excessive runoff caused the North Cottonwood River to overflow its banks, flooding the town of Durham with around 18 inches of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 23, 5:37 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 23, 5:37 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 AM CDT WED APR 23 2008

.UPDATE...

WILL BE MAKING MINOR TWEAKS TO GOING GRIDS TO ADJUST TO
OBERVATIONS/SHORT TERM TRENDS. IN THE VERY NEAR TERM THE RUC
SEEMS TO BE DOING BEST WITH THE LOW LEVEL MOISTURE AND
PRECIPITATION. AFTER 1800 UTC ABOUT THERE IS CONSIDERABLE
UNCERTAINTY. THE LOCALLY RUN WRF 32KM WITH NO CONVECTIVE
PARAMETERIZATION MAY HAVE BEST HANDLE ON PRECIPITATION THIS
AFTERNOON/EVENING. IT SHUTS PRECIPITATION DOWN THIS MORNING...THEN
REDEVELOPS PRECIPITATION IN FAR EASTERN SECTIONS OF DDC FORECAST
AREA AROUND 2100 UTC IN ASSOCIATION WITH RATHER IMPRESSIVE
SHORTWAVE. THE BEST LIFT/CHANCE FOR PRECIPITATION WOULD APPEAR TO
BE VERY LATE THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF
THE FORECAST AREA WITH SLIGHTLY LOWER CHANCES TONIGHT IN SOUTHEAST
KS. BELIEVE THE OPERATIONAL NORTH AMERICAN MODEL/GLOBAL FORECAST
SYSTEM MODEL IS UNDERPLAYING CONVECTIVE AVAILABLE POTENTIAL ENERGY
THIS AFTERNOON...WITH VALUES CLOSER AT OR ABOVE 2000J/KILOGRAM
MORE REALISTIC...WITH EVERYTHING DEPENDING ON AMOUNT OF CLOUDS
COVER/HEATING THIS AFTERNOON. -HOWERTON

&&

.AVIATION...

ANOTHER TRICKY SET OF TAFS...WITH CONCERNS ABOUT PRECIPITATION
CHANCES AT THE ONSET AND THEN THE THUNDERSTORM CHANCES THIS
AFTERNOON/OVERNIGHT. MODELS CONTINUE TO STRUGGLE BADLY WITH LOW
LEVEL MOISTURE AND RESULTANT CLOUDS. BELIEVE THREAT OF RAIN SHOWERS
WILL WANE BY MIDDLE MORNING...WITH MAINLY SCATTERED CLOUDS FOR MUCH
OF THE AFTERNOON. BELIEVE LOCAL VERSION OF WRF WITH NO CONVECTIVE
PARAMETERIZATION HAS BEST HANDLE ON PRECIPITATION/THUNDERSTORMS
WHICH WOULD SUGGEST VCTS/TSTM TEMPO GROUPS AT KRSL/KHUT BY LATE
THIS AFTERNOON....AND VCTS KSLN/KICT A BIT LATER. FOR KCNU...BEST
PRECIPITATION CHANCES ARE NOT EXPECTED UNTIL CLOSER TO MIDNIGHT.
-HOWERTON

&&

&&

.PREV DISCUSSION... /ISSUED 300 AM CDT WED APR 23 2008/

DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH FRIDAY.

TODAY-TONIGHT:
CONVECTION JUST GETTING STARTED OVER NORTHERN OKLAHOMA AT 02Z...WITH
SOME CUMULUS ACROSS SOUTHERN KANSAS. EXPECT THAT CONVECTION WILL
INCREASE OVER SOUTHERN KANSAS THIS MORNING AND THEN OVER THE ENTIRE
FORECAST AREA THIS AFTERNOON. WHILE PRECIPITATION CHANCES INCREASE
THROUGH THE DAY...0-6KM SHEAR REMAINS WEAK. WITH MLCAPE VALUES
BETWEEN 1000 AND 2000J/KG...THUNDERSTORMS ARE EXPECTED BUT GIVEN THE
WEAK SHEAR SEVERE STORMS ARE NOT EXPECTED.

THURSDAY-FRIDAY:
MOISTURE TRANSPORT INTO THE AREA REMAINS STRONG ON THURSDAY INTO
FRIDAY...STILL AHEAD OF THE SURFACE LOW WHICH WILL BE OVER WESTERN
KANSAS. THE BEST 0-6KM SHEAR WILL BE OVER THE AREA THURSDAY LATE
AFTERNOON/EARLY EVENING. AT THIS TIME THERE COULD BE SOME
SUPERCELLS...ESPECIALLY BETWEEN 00Z AND 03Z.

THERE WILL LIKELY BE SOME HEAVY RAINFALL WITH THESE STORMS...BUT
WIDESPREAD FLOODING IS NOT EXPECTED. 1 HOUR FLASH FLOOD GUIDANCE FOR
SOUTHEAST KANSAS ARE AROUND 2 INCHES...AND 3 HOUR FLASH FLOOD
GUIDANCE IS 3 TO 4 INCHES.

WHILE THE PRECIPITATION CHANCES CONTINUE INTO FRIDAY...CONFIDENCE IS
ONLY MODERATE THAT WIDESPREAD PRECIPITATION WILL ACTUALLY CONTINUE
INTO FRIDAY. NAM/WRF KEEPS PRECIPITATION NORTH AND EAST OF KANSAS
FROM THURSDAY LATE EVENING THROUGH FRIDAY...BUT MOISTURE TRANSPORT
CONTINUES TO BE PRETTY STRONG DURING THAT TIME. WILL KEEP
PRECIPITATION CHANCES GOING FOR NOW...BUT LATER SHIFTS WILL NEED TO
LOOK AT THIS TIME FRAME AGAIN.

SATURDAY-TUESDAY:
THE GOING FORECAST LOOKS TO BE PRETTY GOOD...SO NO MAJOR CHANGES
NEEDED. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES THROUGH THE
WEEKEND AND INTO NEXT WEEK. ANOTHER SURFACE LOW COMES THROUGH THE
AREA SATURDAY EVENING WITH MORE THUNDERSTORM CHANCES.

SCHRECK

AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU

ISOLD TSRA POSSIBLE OVERNIGHT AS 850 SOUTHERLY RETURN FLOW
ADVECTS MOISTURE/INSTABILITY NWD FROM OKLAHOMA. OPTED TO NOT
INCLUDE TS MENTION IN TAFS GIVEN COVERAGE CONCERNS. BETTER CHANCE
FOR SCATTERED TSRA COVERAGE WED PARTICULARLY PM/EVE AS A WEAK
SHORTWAVE TROF APPROACHES FROM THE SW. DID INCLUDE VCTS FOR THIS.
NOT QUITE AS CONFIDENT ABOUT IFR CIGS FORMING DURING THE EARLY
MORNING HOURS GIVEN LATEST DEWPOINT TRENDS ESPECIALLY UP IN
CENTRAL KS. ALSO...NAM HAS BACKED OFF A BIT ON LOW-LEVEL MOISTURE.
NEVERTHELESS WITH EASTERLY UPSLOPE FLOW NORTH OF WARM FRONT IN
OKLAHOMA...COULD SEE BOUNDARY LAYER MOISTEN UP ENOUGH TO
EVENTUALLY FORM SOME IFR CIGS ACROSS THE AREA. FOR NOW...WILL ONLY
CARRY SOME SCATTERED DECKS AROUND 500-800 FT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  60  80  55 /  60  60  20  30
HUTCHINSON      73  59  78  52 /  60  60  20  30
NEWTON          73  59  79  55 /  60  60  20  30
ELDORADO        75  59  80  56 /  60  60  30  30
WINFIELD-KWLD   76  60  82  57 /  60  60  20  20
RUSSELL         72  59  79  47 /  60  50  20  30
GREAT BEND      71  59  82  49 /  60  50  20  30
SALINA          72  59  79  51 /  60  60  20  30
MCPHERSON       72  58  78  53 /  60  60  20  30
COFFEYVILLE     78  60  82  57 /  60  70  30  20
CHANUTE         77  59  81  57 /  60  70  40  30
IOLA            77  58  81  57 /  60  70  30  30
PARSONS-KPPF    77  59  81  57 /  60  70  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 4:07 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CDT WED APR 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
507 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATE THIS
AFTERNOON INTO THE EVENING HOURS. WHILE STRONG STORMS ARE MOST
LIKELY...IF MORE SUNSHINE OCCURS THAN IS CURRENTLY EXPECTED SOME
OF THE STORMS COULD BE SEVERE WITH QUARTER SIZE HAIL AND WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
THURSDAY AND THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE.
CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER
THREAT COULD INCREASE ACROSS PORTIONS OF THE AREA ON THURSDAY.

ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS
ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE
ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

FIRE DANGER WILL BE HIGH ON THURSDAY ACROSS SOUTHEAST KANSAS...AND
HIGH AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...IF SEVERE WEATHER BECOMES MORE LIKELY THIS AFTERNOON AND
EVENING...SPOTTERS MAY BE NEEDED DURING THAT TIME.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Apr 23, 7:03 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 AM CDT WED APR 23 2008

KSZ052-231330-
MARION-
803 AM CDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 759 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PEABODY...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

JAKUB
Local storm report, Apr 23, 7:11 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 AM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             PEABODY                 38.17N 97.11W
04/23/2008  E0.75 INCH       MARION             KS   TRAINED SPOTTER

&&

CDJ

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind, 1 flash flood, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Marion

When
April 23, 7:11 AM CST
Where
Marion County, 0.54 mi W of Peabody
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.170, -97.110

Hail, Marion

When
April 23, 7:30 AM CST
Where
Marion County, Goessel
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.250, -97.350

Hail, Marion

When
April 23, 8:28 AM CST
Where
Marion County, 1.76 mi SE of Lehigh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -97.280

Hail, Marion

When
April 23, 8:33 AM CST
Where
Marion County, 3 mi NE of Goessel
Measured
1.75 in hail
Reported by
Public
Coordinates
38.280, -97.310

Hail, Marion

When
April 23, 8:44 AM CST to 8:56 AM CST
Where
Marion County, Hillsboro
Measured
0.75 in hail
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.350, -97.200

Ten to fifteen minutes of dime to nickel size hail caused some scattered, mostly minor roof damage across Hillsboro. However, one business's tar roof was possibly totaled, along with a broken skylight.

Hail, Marion

When
April 23, 9:15 AM CST
Where
Marion County, 2.07 mi N of Marion
Measured
1 in hail
Reported by
Public
Coordinates
38.380, -97.020

Hail, Marion

When
April 23, 9:37 AM CST
Where
Marion County, 5.99 mi E of Antelope
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -96.870

Flash Flood, Marion

When
April 23, 10:13 AM CST to 6:45 PM CST
Where
Marion County, Durham to Goessel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.480, -97.220

Slow moving thunderstorms produced very heavy rainfall amounts across primarily the northern half of Marion County from the mid-morning into the afternoon hours of April 23rd. Rainfall amounts exceeded 6 inches for some locations, with rainfall rates around 2 inches per hour at times. Hillsboro reported 4.96 inches, and Marion reported 5.36 inches. Widespread flooding occurred across mainly the northern half of Marion County, which prompted numerous road closures. Some roads were covered with nearly 6 feet of water. As a result, several roads and culverts sustained some form of damage, along with some county bridges. Especially hard hit was the town of Durham, when the North Cottonwood River backed up due to a 3.5-foot rise in the Marion Reservoir, flooding portions of the town with up to 18 inches of water. Some homes and businesses received flood damage. Some farmers from around the area stated they had never seen the Cottonwood River that high, although an older gentleman stated he had seen the river higher twice before, most notably in 1951. High water finally subsided by the morning hours of April 24th. Information courtesy of the Marion County Record and the Hillsboro Free Press.

Hail, Reno

When
April 23, 10:23 AM CST
Where
Reno County, 3.45 mi S of Arlington
Measured
1.25 in hail
Reported by
Public
Coordinates
37.850, -98.180

Hail, Chase

When
April 23, 10:27 AM CST
Where
Chase County, 5 mi W of Elmdale
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -96.722

Hail, Reno

When
April 23, 10:37 AM CST
Where
Reno County, Arlington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.900, -98.180

Hail, Reno

When
April 23, 10:38 AM CST
Where
Reno County, Arlington
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.900, -98.180

Thunderstorm Wind, Chase

When
April 23, 11:03 AM CST
Where
Chase County, 8 mi SSW of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.263, -96.587

Hail, Chase

When
April 23, 11:21 AM CST
Where
Chase County, 8 mi SSW of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.263, -96.587

Thunderstorm Wind, Chase

When
April 23, 11:21 AM CST
Where
Chase County, 8 mi SSW of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.263, -96.587

Hail, Chase

When
April 23, 11:29 AM CST
Where
Chase County, 7 mi S of Cottonwood Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.269, -96.530

Winds up to 60 mph accompanied the hail.

Thunderstorm Wind, Chase

When
April 23, 11:29 AM CST
Where
Chase County, 7 mi S of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.269, -96.530

Quarter size hail accompanied the wind.

Hail, Butler

When
April 23, 11:47 AM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
1.75 in hail
Reported by
Department of Highways
Coordinates
38.040, -96.640

Reported by the Kansas Turnpike Authority.

Thunderstorm Wind, Sedgwick

When
April 23, 1:00 PM CST
Where
Sedgwick County, 2.76 mi S of Goddard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.630, -97.580

Hail, Butler

When
April 23, 1:14 PM CST
Where
Butler County, 1.78 mi ESE of El Dorado Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.860, -96.790

Hail, Greenwood

When
April 23, 1:49 PM CST
Where
Greenwood County, 8 mi NNW of Eureka
Measured
0.88 in hail
Reported by
Public
Coordinates
37.927, -96.356

Heavy Rain, Ellsworth

When
April 23, 2:00 PM CST
Where
Ellsworth County, Ellsworth
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
38.730, -98.230

A 53-year old man lost control of his motorcycle during a heavy rainstorm while driving on Interstate 70 one mile west of the K-156 junction. He was taken to Ellsworth hospital with disabling injuries. Information courtesy of the Great Bend Tribune.

Hail, Neosho

When
April 23, 3:37 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -95.470

A large amount of penny size hail occurred.

Hail, Labette

When
April 23, 4:28 PM CST
Where
Labette County, Parsons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -95.270

Hail, Wilson

When
April 23, 4:28 PM CST
Where
Wilson County, 1.38 mi N of Buffalo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -95.700

Pea to penny size hail occurred.

Hail, Labette

When
April 23, 4:30 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -95.410

Dime to golfball size hail occurred.

Lightning, Cowley

When
April 23, 7:10 PM CST
Where
Cowley County, Arkansas City
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.070, -97.050

Strong to severe thunderstorms affected south-central Kansas during the evening hours of April 23rd. Lightning struck an electrical line leading to an Arkansas City home, setting a computer area in an upstairs room ablaze. The blaze was contained to the one room. Information courtesy of the Arkansas City Traveler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96951, 96952, 96953, 96954, 96955, 96956, 96957, 96991, 96958, 96959, 96960, 96961, 96975, 96962, 96978, 96963, 96981, 96964, 96979, 96965, 96967, 96992, 96969, 96970, 96972, 96974, 97011.